Alabama, 2002Damaging Wind in Alabama, October 29, 2002
October 29, 2002 · NWS MOB · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Oct 29, 3:06 AM CST, 9 hours 29 minutes earlier.
Area forecast discussion, Oct 29, 3:06 AM CST, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
222 AM CDT SUN OCT 27 2002
A HODGE PODGE OF WEATHER CONCERNS CONTINUES FOR ABOUT ANOTHER 18 TO
24 HOURS...BEFORE DRYING TREND.
UPPER AIR MAPS THIS MORNING MAINTAIN AN ACTIVE SOUTHWEST FLOW
CONFIGURATION WITH A POTENT MID LEVEL DISTURBANCE EXITING THE RED
RIVER VALLEY OF TEXAS/OKLAHOMA. AT THE SURFACE A FRONTAL BOUNDARY WAS
ANALYZED FROM THE TENNESSEE VALLEY SOUTHWEST THROUGH ARKANSAS AND
EASTERN TEXAS. A SERIES OF FRONTAL WAVES OF LOW PRESSURE WERE
ALONG THE FRONT. SATELLITE/RADAR SHOWS AN IMPRESSIVE AREA OF COLD
CLOUDS/THUNDERSTORMS FROM SOUTHWEST LOUISIANA TO AND OFF THE EAST
TEXAS COAST. WITH THE FRONT JUST TO THE WEST ALONG WITH CONTRIBUTIONS
FROM THE RIGHT REAR QUADRANT OF AN 80/100 KNOT UPPER LEVEL JET...
THESE STORMS WERE DEVELOPING WITHIN A REGION OF GOOD DEEP LAYER LIFT.
THE AVIATION MODEL INITIALIZES THIS AREA QUITE WELL AT 06 UTC AND
WILL FOLLOW ITS SOLUTION IN THE SHORT RANGE WITH RESPECT TO FRONTAL
MOTION/THUNDERSTORM PROGRESSION. FRONTAL BOUNDARY STARTS AN EASTWARD
MOVE TODAY...APPROACHING THE AREA BY THIS EVENING...THEN PASSING
EAST OF THE AREA WEDNESDAY MORNING. SHIELD OF SHOWERS AND A FEW
THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAINS WILL OCCUR AHEAD OF
THE FRONT. PER HYDROMETOROLOGICAL PREDICTION CENTER...LOCAL 1-3
RAINS IN SEVERAL HOURS ARE POSSIBLE WITH THE POTENTIAL FOR ISOLATED
2-4 TOTALS INTO SOUTHERN MISSISSIPPI. WILL MAINTAIN FLOOD WATCH
FOR INTERIOR SOUTHEAST MISSISSIPPI ZONES TODAY...EXTENDING THIS INTO
PORTIONS OF SOUTHWEST ALABAMA. ANOTHER PROBLEM IS SEVERE WEATHER
POTENTIAL. WATCHES WERE NOSING EASTWARD...EXTENDING ACROSS SOUTHERN
LOUISIANA AND SOUTHWEST MISSISSIPPI. ALTHOUGH SOUNDINGS SHOW PLENTY
OF MOISTURE...LOW LEVEL VERTICAL WIND SHEAR...RESULTS IN DECENT 0-3
KM HELICITIES OF 150-200 M2/S2. OVERNIGHT CAPES WERE 500-1000 J/KG
AND ADD IN DIFFERENTIAL HEATING TODAY SUGGESTS A DESTABILIZING
AIRMASS. 30/40 KNOT LOW LEVEL SOUTHWEST JET ALSO SETS UP TODAY. AREA
HAS BEEN OUTLOOKED WITH A SLIGHT RISK FOR SEVERE WEATHER PER STORM
PREDICTION CENTER. WILL WORD ZONES WITH A FEW STORMS SEVERE...
MENTIONING HEAVY RAINFALL AS WELL.
WET WEATHER TAPERS OFF FROM WEST TO EAST TONIGHT. FRONT SLIPS EAST
WEDNESDAY WITH HIGH LEVEL FLOW BECOMING NEARLY ZONAL. THIS
PATTERN SUGGESTS THAT COOL AIR WILL BE RATHER SHALLOW WEDNESDAY NIGHT
AND THURSDAY.
MARINE...NOAA WAVE WATCH III LOOKS WAY OVERDONE. MODEL INCREASES SEAS
DRAMATICALLY DUE TO ITS LONGER FETCH DUE TO THE MODELS STRONG
SOUTHERLY FLOW COMPONENT AHEAD OF EASTWARD MOVING FRONT. WILL BLEND
IN THE MORE CONSERVATIVE ETA WHICH AVERAGES OUT A LOWER ONSHORE WIND
SPEED AND LOWER SEA HEIGHT. SEAS 2 TO 4 FEET STILL LOOKS GOOD IN THE
SHORT RANGE. WINDS AND SEAS HIGHER IN STORMS TODAY AND TONIGHT.
FIRE...NO CONCERNS. /10
...PRELIM CCF NUMBERS...
MOB TB 080/065 080/056 075 10860
PNS TB 080/069 080/058 074 10781
DTS TB 080/071 081/061 074 10782
GZH TB 080/064 079/051 072 10860
2R0 TB 078/060 078/052 071 10940
61A TB 080/064 079/051 071 10860
.MOB...
AL...FLASH FLOOD WATCH TODAY ALZ051>053.
FL...NONE.
MS...FLASH FLOOD WATCH TODAY MSZ067-075-076-078-079.
Hazardous weather outlook, Oct 29, 5:15 AM CST, 7 hours 20 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-291700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
515 AM CST TUE OCT 29 2002
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.
.DAY ONE...
THERE IS A RISK OF FLASH FLOODING THIS AFTERNOON THROUGH THE EARLY
EVENING HOURS TONIGHT ACROSS SOUTHEAST MISSISSIPPI AND INTERIOR
SOUTHWEST ALABAMA. THERE IS ALSO A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ACROSS MUCH OF THE
CENTRAL GULF COAST REGION TODAY.
A BAND OF WIDESPREAD...HEAVY RAINS WILL MOVE SLOWLY ACROSS THE
REGION TODAY...WITH THE HEAVIEST MOST PERSISTENT RAINS EXPECTED OVER
SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST ALABAMA. LOCALIZED
RAINFALL AMOUNTS BETWEEN NOON AND MIDNIGHT COULD TOTAL NEAR 5 INCHES
FOR A FEW SPOTS. THIS COULD BRING SOME STREAMS AND CREEKS QUICKLY
OUT OF THEIR BANKS...INCREASING THE POTENTIAL OF FLASH FLOODING.
THE NATIONAL WEATHER SERVICE HAS POSTED A FLASH FLOOD WATCH FOR
INTERIOR SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST ALABAMA
EFFECTIVE THROUGH MIDNIGHT TONIGHT.
ALSO...THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS MUCH OF THE
REGION THIS AFTERNOON THROUGH THE EARLY EVENING HOURS TONIGHT.
WHILE A WIDESPREAD OUTBREAK OF SEVERE STORMS IS NOT ANTICIPATED...A
FEW LOCALLY STRONGER STORMS COULD PRODUCE DAMAGING DOWNBURST WINDS
TO NEAR 60 MPH...HAIL TO THE SIZE OF QUARTERS...AND ISOLATED
TORNADOES.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUIRED
LATER THIS AFTERNOON OR EARLY TONIGHT.
.DAYS TWO THROUGH SEVEN...
A COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION TONIGHT...
SIGNIFICANTLY DRYING THE AIRMASS AND BRINGING AN END TO THE WET
WEATHER AFTER TODAY. IN THE WAKE OF THE FRONT...COOL...DRY HIGH
PRESSURE FILTERS ACROSS THE AREA THROUGH THE WEEKEND. NO HAZARDOUS
WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.
Thunderstorm Wind, Butler
- When
- October 29, 12:35 PM CST to 12:36 PM CST
- Where
- Butler County, Mc Kenzie
- Measured
- 50 kt (58 mph)
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.533, -86.717
High winds from a thunderstorm blew down several trees near McKenzie.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Louisiana, October 29, 20022 deaths · 3 injured · $100,000 · F2 · 1 event
- Flash Flood in Texas, October 29, 20021 death · $5.0 million · 1 event
- Tornado in Louisiana, October 29, 2002$5.0 million · F2 · 1 event
- Damaging Wind in Mississippi, October 29, 2002$5.0 million · 1 event
- Flash Flood in Texas, October 29, 2002$3.0 million · 1 event
- Tornado in Louisiana, October 29, 2002$750,000 · F1 · 1 event
- Tornado in Louisiana, October 29, 20022 injured · $300,000 · F1 · 1 event
- Ice Storm in Pennsylvania, October 29 to 30, 2002$1.0 million · 7 events
- Tornado in Louisiana, October 29, 2002$100,000 · F1 · 1 event
- Ice Storm in Maryland, October 29 to 30, 2002$250,000 · 1 event
- Ice Storm and Winter Weather in West Virginia, October 29 to 30, 2002$200,000 · 4 events
- Tornado and Damaging Winds in Georgia, October 29, 2002$93,000 · F0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319118.